Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
LaNoodlay

Breaking Out After Coming Off The Contraceptive Pill...?

Recommended Posts

Hi all.

I recently came off the pill (Gedarel) after being on it for about 8 years (my boyfriend has gone travelling, so I don't really need the protection at the moment). I'd never had any sort of breakout while on it, but during my break of about 6 months, my back broke out horrendously with the most painful bacne that crept up my neck and chin.

Of course, no over the counter treatments would work, as it's hormonal, so I decided that the only way to solve it would be to go back on the same pill as I took before.

I guess my main question is, has anyone experienced this before on Gedarel/Mercilon? And how long do you think it would be until it all clears up?

I've been on for just over a month now, and I think I've stopped breaking out with new spots and boils, but the remaining ones keep flaring up and are just not dying.

Is there anything I can do in the meantime to help it along? I tried evening primrose oil for a month or so, but that didn't do much. Should I carry on with it?

Sorry if that's a lot of silly questions!!

Thanks :) xxx

Share this post


Link to post
Share on other sites

Women can experience this quite commonly following discontinuing or beginning BCP, HRT, menstrual bleeding reduction medication.

The common diagnosis is that it is caused by a change in hormones. However it could be the secondary effect of these hormonal treatments on the bacteria of your large intestine.

If you are serious about resolving it quickly then try all the following:

Supps:

Zinc 50mg per day

Elixa probiotic (maybe a couple rounds)

Diet:

Zero Carb or Zero FODMAP

Especially stop drinking sugared drinks/sodas/juices.

Skin-care routine:

Avoid soaps of any kind. Use warm water to wash face and body.

Try a AHA on your back. Something like Gatineau 20% AHA. It's a big pump bottle, so it'd be good for using all over your back and neck but not so much on your face (a bit greasy looking)

General:

Avoid wearing clothes which irritate your skin, such as stiff collars on dress shirts or bag straps on your shoulder.

Begin now and let me know how you get on! I guarantee this will tackle it on all fronts.

Share this post


Link to post
Share on other sites

If you think you've stopped breaking out again after only a month of returning to the pill, that is a good sign... I always tell people to wait at least 3-4 months to see results from hormonal treatment. I know it's difficult but try to be patient for a few more months to pass and see if you clear up completely again.

I would not recommend evening primrose oil as it has caused some women to breakout. I would just be gentle with your skin while you are waiting. Try to stay calm and not stress out, use gentle cleansing, and try to stay positive. You really can't "rush" hormones along, but they do adjust with time. A big mistake I see on these boards all the time is people quickly add a bunch of junk to their regimen because they think more is better. It's possible that the birth control alone will clear you again, so why take extra stuff that you don't need? (: Also, sometimes addilng stuff makes it confusing to tell what is helping and what is actually making the acne worse or stick around.

I disagree with the above post... although zinc and other vitamins and minerals do help some they don't always. For example, some vitamins/minerals help my skin but if I take that much zinc I breakout. I have also heard of people breaking out from probiotic supplements. Everyone is different, though!

Edited by hearts

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×